Alert archive / Missouri / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 159, NWS Kansas City, MO

July 13, 2004Clay County, Ray County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jul 13, 2004, 7:44 PM CDT for Clay County, Ray County, Missouri. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2004, 7:44 PM CDT (00:44 UTC)
Expired
Jul 13, 2004, 8:45 PM CDT
In force
61 min
Issued by
NWS Kansas City, MO
Area
Counties, with a storm outline in the text

Counties Clay County, MO, Ray County, MO

The radar

The Pleasant Hill radar (KEAX), 67 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 13, 7:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.7 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2004-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3643 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2004-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3643 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
2081 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 140044
SVREAX
MOC047-177-140145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
743 PM CDT TUE JUL 13 2004

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CLAY COUNTY IN WEST CENTRAL MISSOURI
  RAY COUNTY IN WEST CENTRAL MISSOURI

* UNTIL 845 PM CDT

* AT 740 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
  HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS   
  WERE LOCATED ALONG A LINE EXTENDING 30 MILES SOUTHWEST OF 
  CHILLICOTHE TO 25 MILES NORTH OF KANSAS CITY...AND MOVING
  SOUTHEAST AT 45 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
   LAWSON BY 750 PM CDT.
   VIBBARD BY 755 PM CDT.
   REGAL BY 800 PM CDT.
   MISSOURI CITY BY 805 PM CDT.
   RICHMOND BY 810 PM CDT.
   HENRIETTA BY 815 PM CDT.

THE TOWNS OF CRYSTAL LAKES...HOMESTEAD...RAYVILLE AND PRATHERSVILLE
ARE ALSO IN THE PATH OF THESE SEVERE THUNDERSTORMS.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO
GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST EMERGENCY MANAGEMENT OR LAW
ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE OFFICE IN PLEASANT HILL.

LAT...LON 3945 9446 3923 9441 3923 9378 3951 9379
      3952 9421 3945 9421

$$


SEAMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 2:25 PM CDT, 5 hours 19 minutes earlier.

Area forecast discussion, Jul 13, 2:25 PM CDT, 5 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
225 PM CDT TUE JUL 13 2004

.DISCUSSION...

FIRST ITEM OF IMPORTANCE IS THE HEAT ADVISORY THAT REMAINS IN EFFECT
FOR PART OF THE WESTERN FORECAST AREA. WILL LET THE ADVISORY EXPIRE
AS PLANNED AT 7 PM.

MAIN FORECAST CONCERN IN THE NEXT SEVERAL DAYS IS PRECIPITATION
CHANCES. WITH THE UPPER LEVEL RIDGE LOCATED OVER THE WESTERN
U.S...THE FORECAST AREA WILL REMAIN UNDER THE NORTHWEST FLOW REGIME.
AT THE SURFACE...A COLD FRONT IS CURRENTLY DRAPED FROM NORTHEAST
MISSOURI SOUTHWESTWARD ACROSS NORTHERN MISSOURI INTO EXTREME
NORTHEAST KANSAS. RADAR ECHOES HAVE BEEN NOTED THROUGHOUT THE DAY
BEHIND THE FRONT ACROSS EASTERN NEBRASKA AND SOUTHERN IOWA. AS THE
FRONT PUSHES SOUTH TONIGHT...THERE WILL BE THE CHANCE FOR SHOWER AND
THUNDERSTORM DEVELOPMENT AS FALLING THICKNESSES WILL RESULT IN A
LESS STABLE AIRMASS. A SLIGHTLY CURVED 250MB JET WILL ADVANCE
SOUTHEAST...AND PROVIDE SOME UPPER LEVEL DIFFLUENCE OVERNIGHT. THE
LIMITING FACTOR MAY BE THE STRENGTH OF THE CAP. WILL RETAIN THE LOW
END CHANCES FOR PRECIPITATION WITHIN THE BAROCLINIC ZONE
TONIGHT...MAINLY NORTH OF INTERSTATE 70.

THE FRONT IS EXPECTED TO PUSH SOUTH OF THE FORECAST AREA BY
WEDNESDAY MORNING...PROVIDING RELIEF FROM THE HOT AND HUMID
CONDITIONS. THE NEXT POSSIBILITY FOR PRECIPITATION IS WEDNESDAY
NIGHT. THE LOW LEVEL JET BECOMES ESTABLISHED ACROSS WESTERN KANSAS
AS A SHORTWAVE ADVANCES SOUTHEAST NEAR THE KANSAS/MISSOURI BORDER.
THE GFS AND ETA DIFFER WITH THE STRENGTH OF THE SHORTWAVE...WITH THE
GFS MUCH STRONGER. QUESTION REMAINS AS TO HOW FAR WEST THE LOW LEVEL
JET WILL SET UP. DID NOT GO HIGHER THAN SLIGHT CHANCES ACROSS
WESTERN SECTIONS DUE TO THE REMAINING UNCERTAINTY WHETHER
PRECIPITATION WILL DEVELOP FAR ENOUGH EAST.

STOFLET

FROM FRIDAY INTO THE WEEKEND...THE WESTERN CONUS RIDGE IS FORECAST
TO CONTINUE BREAKING DOWN...YIELDING A NORTHWESTERLY FLOW REGIME
OVER THE FORECAST AREA. IT IS COMPLICATED TO PIN DOWN SHORTWAVES
TOPPING THE NORTHERN PERIPHERY OF THE RIDGE...AND RUN-TO-RUN MODEL
CONSISTENCY REGARDING THE TEMPORAL/SPATIAL CHARACTERISTICS OF THESE
FEATURES HAS BEEN POOR. WILL MAINTAIN SLIGHT CHANCE POPS ON FRIDAY
DUE TO THIS UNCERTAINTY. WILL LEAVE 20-30 POPS IN ON SATURDAY...AS
THE 00Z AND 06Z GFS SOLUTIONS FORECASTED THE ARRIVAL OF A SHORTWAVE
AND ASSOCIATED FRONT ACROSS THE FORECAST AREA. WILL NOT INCREASE
POPS AT THIS POINT...AS THE 12Z GFS DID NOT KEY IN ON THIS FEATURE.
NO CHANGES WERE MADE TO TEMPS...WITH NEAR-NORMAL READINGS EXPECTED
TO PREVAIL THROUGH THE EXTENDED PERIOD.

SCHMIT

&&

.PREV DISCUSSION...

335 AM TUE...
TEMPERATURES IN THE SHORT TERM AND PRECIP CHANCES THROUGHOUT ARE THE
MAIN CHALLENGES THIS MORNING.

JUST MISSED OUT ON CONVECTION TONIGHT...STORMS RAN INTO A WALL AS
THEY GOT INTO NORTHERN MO. NICE LEFTOVER ANVIL WILL BE SHIFTING OUT
OF HERE THIS MORNING...WHICH SHOULD NOT AFFECT TEMPERATURES AT ALL.
ALSO LEFT BEHIND IS AN OUTFLOW BOUNDARY IN NORTHERN MO.  MID LEVEL
TEMPERATURES HAVE WARMED SIGNIFICANTLY OVERNIGHT...SO THE OUTFLOW
BOUNDARY IS NOT A CONCERN FOR THE MORNING.  HOWEVER...THE FRONT
PROGGED TO GO THROUGH THIS AFTERNOON WILL BE SOMETHING TO WATCH
FOR.  CONVERGENCE ALONG IT IS WEAK...BUT AS THE FRONT GETS INTO
NORTH CENTRAL AND NORTHEAST MO THE CAP IS WEAKER.  WITH HIGH
INSTABILITIES AND AN SPC MODERATE RISK...HAVE INTRODUCED CHANCE POPS
IN NORTHEAST CWA FOR THIS AFTERNOON.  IF STORMS FIRE...THEY WILL
QUICKLY BECOME SEVERE...AND EXIT JUST AS FAST.  THERE SHOULD BE A
LULL IN THE EVENING...BUT THE MODELS HAVE BEEN CONSISTENT IN
GENERATING STORMS AFTER MIDNIGHT. THESE STORMS TRACK ALONG THE
BOUNDARY OVERNIGHT...AND WORK BACK INTO THE NORTHWESTERN CORNER OF
THE CWA.  HAVE CONTINUED LOW CHANCE POPS FOR THIS MAINLY AFTER
MIDNIGHT.  THROUGH THE REMAINDER OF THE WEEK...A BACKDOOR FRONT
REMAINS NEARBY WITH NORTHWEST FLOW ALOFT AND SEVERAL SHORTWAVES
ROTATING THROUGH.  HAVE NOT ALTERED POPS MUCH...AS GOING FORECAST
HAS AS GOOD A HANDLE ON IT AS CAN BE EXPECTED.

DEWPOINTS SHOULD REMAIN IN THE MID 70S TODAY.  MAY BE ABLE TO MIX
DOWN A DEGREE LESS HERE AND THERE...BUT HEAT INDICES WILL BE HIGH
AGAIN TODAY. KMCI INDEX GOT AS HIGH AS 108 YESTERDAY...BUT WAS THE
ONLY SITE TO REACH HEAT ADVISORY CRITERIA.  SOUTHWEST WINDS TODAY
ARE USUALLY GOOD FOR US TO WARM UP...SO HAVE KEPT THE UPPER 90S IN
THE WESTERN COUNTIES.  HOWEVER WITH THE HIGHER DEWPOINTS EXPECTED...
HAVE LOWERED THE EASTERN CWA FROM UPPER TO MID 90S FOR HIGHS TODAY.
THIS IS 4-5 DEG WARMER THAN YESTERDAY.  WILL GO AHEAD AND HOIST A
HEAT ADVISORY AGAIN TODAY...WILL GO FROM THE KANSAS CITY METRO NORTH
TO KSTJ...AND SPREAD EAST A FEW MORE ROWS OF COUNTIES.  WITH THE
BOUNDARY AROUND THE REMAINDER OF THE WEEK...THERMAL RIDGE GETS
PUSHED WEST...SO THIS SHOULD BE THE LAST TERRIBLY HOT DAY THIS
WEEK.

27

1003 PM MON...
DID A QUICK UPDATED TO NORTHERN COUNTIES TO HANDLE STORMS COMING
SOUTH OUT OF IOWA AND NEBRASKA. LATEST ANALYSIS SHOWING INCREASING
INSTABILITY AXIS COMING DOWN THE MISSOURI RIVER VALLEY INTO
NORTHWEST MISSOURI...AND CURRENT TRACK OF STORM NEAR OMAHA WOULD
HAVE IT CROSSING BORDER INTO MISSOURI AFTER 11 PM. RUC SHOWS CAP IS
STRENGTHENING INTO NORTHWEST CORNER OF MISSOURI AFTER MIDNIGHT...SO
MAY FORCE STORMS FURTHER EAST...SO WILL ADD POPS INTO NORTH CENTRAL
MISSOURI FOR LATER TONIGHT.

PC

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...HEAT ADVISORY UNTIL 700 PM CDT TUESDAY FOR ZONES
KSZ025...KSZ057...KSZ102>105.

MO...HEAT ADVISORY UNTIL 700 PM CDT TUESDAY FOR ZONES
MOZ011>014...MOZ020>023...MOZ028>031...MOZ037>038...MOZ043.

WFO EAX
Hazardous weather outlook, Jul 13, 3:25 PM CDT, 4 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
325 PM CDT TUE JUL 13 2004

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-141100-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS EVENING AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE DEVELOPING AS A FRONT
PUSHES ACROSS NORTHERN MISSOURI THIS EVENING. SEVERE THUNDERSTORMS
WITH LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE SOUTH OF A
LEAVENWORTH TO MACON LINE. THESE STORMS WILL EXIT THE AREA EARLY
WEDNESDAY MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE FORECAST FOR SATURDAY AND SATURDAY NIGHT. AT THIS
TIME...SEVERE THUNDERSTORMS LOOK POSSIBLE WITH THIS ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS EVENING AND TONIGHT SOUTH
OF A LEAVENWORTH TO MACON LINE.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE)
HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV.

LS

In the hours before

Local storm report, Jul 13, 6:43 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
643 PM CDT TUE JUL 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             8 N MOUNT MORIAH        40.45N 93.80W
07/13/2004  0.75 INCH        HARRISON           MO   LAW ENFORCEMENT

&&

DB
Local storm report, Jul 13, 6:57 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
657 PM CDT TUE JUL 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0651 PM     HAIL             HIGHLAND                39.86N 95.27W
07/13/2004  0.75 INCH        DONIPHAN           KS   AMATEUR RADIO

&&

DB
Local storm report, Jul 13, 7:01 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
701 PM CDT TUE JUL 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0651 PM     HAIL             HIGHLAND                39.86N 95.27W
07/13/2004  0.75 INCH        DONIPHAN           KS   LAW ENFORCEMENT

&&

DB
Special weather statement, Jul 13, 7:16 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
716 PM CDT TUE JUL 13 2004

KSZ025-057-060-102>105-MOZ013>017-020>025-028>033-037>040-043>046-
053-054-140500-
ADAIR MO-ATCHISON KS-BATES MO-BUCHANAN MO-CALDWELL MO-CARROLL MO-
CASS MO-CHARITON MO-CLAY MO-CLINTON MO-COOPER MO-DAVIESS MO-
DE KALB MO-DONIPHAN KS-GRUNDY MO-HENRY MO-HOWARD MO-JACKSON MO-
JOHNSON MO-JOHNSON KS-LAFAYETTE MO-LEAVENWORTH KS-LINN MO-LINN KS-
LIVINGSTON MO-MACON MO-MIAMI KS-PETTIS MO-PLATTE MO-RANDOLPH MO-
RAY MO-SALINE MO-SULLIVAN MO-WYANDOTTE KS-
716 PM CDT TUE JUL 13 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 626...IN EFFECT UNTIL MIDNIGHT CDT WEDNESDAY MORNING.

THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...IN
MISSOURI:

ADAIR...BATES...BUCHANAN...CALDWELL...CARROLL...CASS...CHARITON...
CLAY...CLINTON...COOPER...DAVIESS...DE KALB...GRUNDY...HENRY...
HOWARD...JACKSON...JOHNSON...LAFAYETTE...LINN...LIVINGSTON...MACON...
PETTIS...PLATTE...RANDOLPH...RAY...SALINE AND SULLIVAN.

IN KANSAS:
ATCHISON...DONIPHAN...JOHNSON...LEAVENWORTH...LINN...MIAMI AND
WYANDOTTE.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE
ATCHISON...BOONVILLE...BUTLER...CHILLICOTHE...CLINTON...HARRISONVILLE
...KANSAS
CITY...KIRKSVILLE...MARSHALL...MOBERLY...OLATHE...PAOLA...SEDALIA...
ST JOSEPH...TRENTON AND WARRENSBURG.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.
Local storm report, Jul 13, 7:29 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
729 PM CDT TUE JUL 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0727 PM     HAIL             CAMERON                 39.74N 94.24W
07/13/2004  0.75 INCH        DEKALB             MO   LAW ENFORCEMENT

&&

DB
Local storm report, Jul 13, 7:35 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
735 PM CDT TUE JUL 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0723 PM     TSTM WND GST     N OSBORN                39.75N 94.36W
07/13/2004  60 MPH           DEKALB             MO   TRAINED SPOTTER

            DIME HAIL

&&

DB

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 7:02 PM CDTSevere Thunderstorm WarningEAXDeKalb58 min
Jul 13, 7:10 PM CDTSevere Thunderstorm WarningEAXCaldwell, Clinton65 min
Jul 13, 7:49 PM CDTSevere Thunderstorm WarningEAXCarroll, Chariton56 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.